Louisiana, 2011Tornadoes and Damaging Wind in Louisiana, March 5, 2011
March 5, 2011 · NWS LCH · 5 events in 2 counties and zones
Numerous showers and elevated thunderstorms developed across southeast Texas during the early morning hours on March 5, then spread eastward across southern Louisiana through the remainder of the morning. Some of these thunderstorms eventually became surface-based supercells, with one supercell producing four tornadoes across Jefferson Davis and Acadia Parishes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 14
- Property damage
- $15 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and elevated thunderstorms developed across southeast Texas during the early morning hours on March 5, then spread eastward across southern Louisiana through the remainder of the morning. Some of these thunderstorms eventually became surface-based supercells, with one supercell producing four tornadoes across Jefferson Davis and Acadia Parishes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 5, 4:25 AM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Mar 5, 4:25 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
425 AM CST SAT MAR 5 2011
.SYNOPSIS...
LATEST WATER VAPOR IMAGERY INDICATES A POWERFUL UPPER LEVEL LOW
ACROSS WEST TEXAS MOVING SOUTHEASTWARD TOWARDS THE FORECAST
AREA...WITH INFRARED SATELLITE IMAGERY SHOWS CLOUDS BLANKETING THE
ENTIRE CWA. SURFACE OBSERVATIONS INDICATE A COLD FRONT EXTENDS
FROM NEAR AUS TO SHV MOVING RAPIDLY SOUTHEASTWARD. OBS ALSO SHOW
DENSE SEA FOG WHICH DEVELOPED AROUND MIDNIGHT THROUGHOUT THE
COASTAL WATERS CONTINUES...WITH MOST AWOS SITES NOW REPORTING
VISIBILITIES NEAR ZERO. SOME OF THIS SEA FOG HAS SPREAD INLAND
WITH SCATTERED SITES IN SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA
OCCASIONALLY FALLING TO 1/4SM VISIBILITY. RADAR IMAGERY INDICATES
SHOWERS AND THUNDERSTORMS AROUND THE HOU/GLS AREA MOVING QUICKLY
NORTHEASTWARD.
&&
.SHORT TERM...
MAIN ISSUES TODAY ARE POPS AND SEVERE WEATHER POTENTIAL. USING
00Z NAM FOR COLD FRONTAL PLACEMENT...BOUNDARY SHOULD ENTER THE
CWA AROUND 14Z...REACH BPT/AEX AROUND 16-17Z...LCH AROUND
18Z...LFT AT 21Z...AND EXIT THE CWA AROUND 00Z. BASED ON LATEST
HIGH RESOLUTION AND SHORT TERM MODEL GUIDANCE...HAVE INCREASED
POPS TO CATEGORICAL ACROSS THE SOUTHEASTERN TWO THIRDS OF THE
FORECAST AREA. HIGHEST PRECIP CHANCES ARE IN ACADIANA WHERE
SURFACE LOW BEGINS TO DEVELOP AND CREATES BEST COMBINATION OF
LIFT/MOISTURE/SHEAR. SPC ALSO INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS ACADIANA TODAY...AND SOME STRONG TO ISOLATED
SEVERE STORMS APPEAR POSSIBLE AS 00Z 4.0KM WRF DEPICTS SEVERAL
INTENSE THUNDERSTORMS LATE THIS MORNING THROUGH EARLY AFTERNOON.
MAIN THREATS IN OUR CWA SHOULD BE GUSTY WINDS AND POSSIBLY SOME
HAIL ALONG WITH LOCALLY HEAVY RAINFALL. WITH PRECIPITATION
EXPECTED MAINLY DURING THE MORNING AND EARLY AFTERNOON
HOURS...MOST MARDI GRAS FESTIVITIES THIS EVENING IN OUR CWA
SHOULD BE RAIN-FREE.
RAPID DRYING EXPECTED BEHIND FRONT WITH DEWPOINTS FALLING INTO
THE 30S AND 40S...AND HAVE REMOVED POPS FOR THE TONIGHT PERIOD.
LOWS TONIGHT FORECAST TO BE 20 TO 30 DEGREES BELOW THIS MORNING
LOWS...WITH UPPER 30S POSSIBLE IN NORTHERN ZONES. SPECTACULAR
WEATHER EXPECTED FOR SUNDAY AND MONDAY WITH HIGHS IN THE 60S AND
LOWS ON MONDAY MORNING IN THE UPPER 30S AND 40S.
&&
.LONG TERM...
FEW CHANGES MADE TO THE LONG TERM PORTION OF THE FORECAST WITH
FOCUS ON TODAY. WAA TO BEGIN ANEW MONDAY NIGHT WITH TEMPS TUESDAY
MORNING 15 TO 20 DEGREES WARMER THAN THE PREVIOUS NIGHT AND HIGHS
WELL INTO THE 70S. ANOTHER STRONG DEEP H5 TROUGH PROGGED TO SWEEP
ACROSS THE SOUTHERN CONUS FROM TUESDAY INTO WEDNESDAY...BRINGING
ANOTHER COLD FRONT WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. DUE
TO SIGNIFICANT TIMING ISSUES BETWEEN GFS AND ECMWF ON FROPA WILL
LEAVE POPS IN HIGH CHANCE CATEGORY. COOLER AND DRIER WEATHER
ANTICIPATED FOR THE END OF THE FORECAST PERIOD.
&&
.MARINE...
DENSE SEA FOG HAS DEVELOPED ACROSS MAINLY THE WESTERN TWO THIRDS
OF THE COASTAL WATERS BUT WILL CONTINUE DENSE FOG ADVISORY FOR ALL
WATERS THROUGH 15Z THIS MORNING. WIDESPREAD SHOWERS AND
THUNDERSTORMS EXPECTED ACROSS THE NORTHWEST GULF AND A FEW COULD
BE STRONG. WINDS TO INCREASE QUICKLY OUT OF THE NORTHWEST WITH
FROPA AND HAVE ADDED SCA TO ALL WATERS FROM 18Z TODAY THROUGH 12Z
SUNDAY. WINDS AND SEAS TO DECREASE ON SUNDAY BEFORE ONSHORE FLOW
RETURNS AND INCREASING FROM MONDAY INTO TUESDAY. ANOTHER ROUND OF
SHOWERS AND STORMS AS WELL AS GUSTY OFFSHORE WINDS AND ROUGH SEAS
ANTICIPATED WITH NEXT FRONT ON WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 71 42 63 41 66 / 90 10 0 0 0
KBPT 69 42 62 43 66 / 80 10 0 0 0
KAEX 69 39 61 37 66 / 80 10 0 0 0
KLFT 73 44 62 43 66 / 100 10 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 AM CST SUNDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH
ISLAND, TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
FROM 20 NM TO 60 NM.
SMALL CRAFT EXERCISE CAUTION FROM NOON CST TODAY THROUGH THIS
EVENING FOR THE FOLLOWING ZONES: CALCASIEU LAKE...SABINE
LAKE...VERMILION BAY.
&&
05Hazardous weather outlook, Mar 5, 4:36 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
436 AM CST SAT MAR 5 2011
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-061045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
436 AM CST SAT MAR 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AHEAD OF A
COLD FRONT MOVING ACROSS THE REGION. SOME STORMS MAY BE STRONG TO
SEVERE ACROSS SOUTHWEST AND SOUTH CENTRAL LOUISIANA...GENERALLY
ALONG AND EAST OF A LINE FROM SABINE PASS TO OPELOUSAS. THE MAIN
SEVERE WEATHER THREATS ARE GUSTY WINDS AND LARGE HAIL. ALL
PRECIPITATION IS EXPECTED TO END BY LATE AFTERNOON AS THE COLD
FRONT MOVES EAST OF THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
TRANQUIL WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. ANOTHER COLD
FRONT MOVING ACROSS THE REGION WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST AND SOUTH
CENTRAL LOUISIANA TODAY.
GMZ430-432-435-450-452-455-470-472-475-061045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
436 AM CST SAT MAR 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
DENSE SEA FOG WILL CONTINUE THROUGHOUT THE GULF WATERS UNTIL MID
MORNING TODAY. A COLD FRONT WILL BRING GUSTY NORTH WINDS AND ROUGH
SEAS FROM THIS AFTERNOON INTO TONIGHT...AND A SMALL CRAFT ADVISORY
IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
TRANQUIL MARINE WEATHER IS EXPECTED SUNDAY AND MONDAY. INCREASING
ONSHORE WINDS AND RISING SEAS ARE EXPECTED ON TUESDAY...WITH
ANOTHER COLD FRONT BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS
ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
05
In the hours before
Local storm report, Mar 5, 7:21 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
721 AM CST SAT MAR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM HAIL 6 S LAKE CHARLES 30.12N 93.20W
03/05/2011 M0.25 INCH CALCASIEU LA NWS EMPLOYEE
PEA SIZE HAIL AT NWS LAKE CHARLES OFFICE
&&
SHAMBURGERTornado, Jefferson Davis
- When
- March 5, 8:30 AM CST to 8:41 AM CST
- Where
- Jefferson Davis County, 0.61 mi N of Niblett to 3.69 mi NE of Thronwell
- Rating
- EF0
- Path length
- 4.82 mi
- Path width
- 25 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.109, -92.831
NWS Storm Survey confirmed an EF0 tornado began southwest of the Highway 99 and Marceaux Road intersection and ended east of Highway 382. Power lines were blown down on Highway 99, and several farm buildings received minor damage along Highway 382 with sheet metal blown across the roadway.
Tornado, Jefferson Davis
- When
- March 5, 8:50 AM CST to 8:59 AM CST
- Where
- Jefferson Davis County, 5.34 mi SSE of Roanoke to 3.48 mi SSW of Jennings
- Rating
- EF0
- Path length
- 2.73 mi
- Path width
- 25 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.154, -92.732
NWS Storm Survey confirmed an EF0 tornado began southwest of the Lyons Road and Mouton Road intersection and ended northwest of Highway 26 and Bobby Road. Several power poles were knocked down along Mouton Road and Lyons Road. A mobile home lost part of its roof on Bobby Road, and tree limbs were blown down along the path.
Tornado, Acadia
- When
- March 5, 9:44 AM CST to 9:47 AM CST
- Where
- Acadia County, 2.06 mi WNW of Crowley to 1.48 mi NNW of Crowley
- Rating
- EF0
- Path length
- 1.05 mi
- Path width
- 25 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.234, -92.400
NWS Storm Survey confirmed an EF0 Tornado struck along Interstate 10 in Crowley. A Waffle House restaurant suffered minor damage to the roof, signage, and windows, with 3 injuries from broken glass. A nearby storage building at a car wash collapsed, and several other buildings in the area suffered minor roof damage. A few trees and tree limbs were also blown down.
Tornado, Acadia
- When
- March 5, 9:51 AM CST to 10:03 AM CST
- Where
- Acadia County, 2.75 mi WSW of Rayne to 1.96 mi WSW of Mire
- Rating
- EF2
- Path length
- 6.99 mi
- Path width
- 250 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 11 direct, 0 indirect
- Property damage
- $15 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.219, -92.314
NWS Storm Survey confirmed an EF2 Tornado touched down northwest of the Ebenezer Road/Standard Mill Road intersection southwest of Rayne and moved across the northern portion of the city, before ending near the community of Castille. A few outbuildings were destroyed in a small subdivsion on Ebenezer Road and a few trees were blown down. The tornado crossed Highway 90 with no visible damage before striking the Rayne Water Treatment Plant west of town, completely destroying three metal buildings (EF2) and blowing debris over 200 yards to the east and northeast. The tornado then entered the main residential section of the city of Rayne at Marie Avenue and Lessley Street, demolishing two mobile homes and damaging several others (EF2). A patchwork of EF0/EF1 damage was noted to homes and trees as the storm moved across the northwestern part of Rayne. One woman was killed on Bella Avenue just north of West a School Street when a large tree fell onto and flattened her small home. The tornado intensified as it neared and crossed Martin Luther King Boulevard, where two small homes and an abandoned two story building were leveled, and several duplexes lost their entire roofs (EF2). Crossing Highway 35, another duplex lost much of its roof as did an auto parts store. Several security cameras from nearby buildings filmed the tornado in this area. The storm weakened as it moved into northeastern Rayne, causing generally minor roof and exterior damage to the high school and adjacent stadium (EF1). EF0 damage was noted as the tornado crossed Interstate 10, with several pine trees snapped and minor damage to buildings. Minor damage continued to a few buildings on Nation Road and Highway 98 (EF0), with the final damage noted to a mobile home on Charlie Arceneaux Road.
The City of Rayne Police Department confirmed a total of 1 fatality and 11 injuries. The Louisiana State Fire Marshals Office reported that 42 houses were destroyed, 48 sustained major damage, 79 houses suffered moderate damage, and another 514 houses received minor damage, for a total of 683 damaged homes. Another unknown number of businesses were also damaged.
Thunderstorm Wind, Acadia
- When
- March 5, 9:58 AM CST to 10:03 AM CST
- Where
- Acadia County, 1.99 mi NE of Rayne to 2.48 mi SW of Mire
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.250, -92.246
An NWS Storm Survey noted wind damage occurred to the east of the Rayne Tornado in association with the rear flank downdraft of the parent supercell. Several pine trees were snapped along both sides of Interstate 10 up to two miles east of the tornado path. A mobile home lost shingles on Meche Road, and a nearby automobile was damaged by a flying trampoline. Power lines were also blown down in the area.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Tornado, Acadia | 2011-03-05 | 21 | Female | Permanent Home | Direct |
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, March 5, 20111 death · 1 event
- Tornadoes and Damaging Winds in Louisiana, March 5, 20111 injured · $161,000 · EF1 · 16 events
- Flooding in Ohio, March 5 to 8, 2011$45,000 · 8 events
- Flooding in Indiana, March 5 to 6, 2011$15,000 · 3 events
- Winter Storm and High Wind in Utah, March 5 to 8, 201155 kt wind · 10 events
- Winter Weather in Illinois, March 5, 20111 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 20116 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 20116 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 5, 20114 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 201150 kt wind · 4 events
- Flooding in Pennsylvania, March 5 to 6, 2011$6,000 · 2 events
- Flash Flood and Damaging Wind in Alabama, March 5, 2011$5,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292177, 292178, 292180, 292185, 292547.